Texas, 2014

High Wind in Texas, April 3, 2014

April 3, 2014 · NWS LUB · 1 event in 1 county or zone

Strong westerly winds of 30 to 40 mph developed late on the afternoon of the third across the far southern South Plains accompanied by widespread blowing dust. Wind gusts as high as 53 mph were measured near Post around the time a tree fell on a house in the city.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong westerly winds of 30 to 40 mph developed late on the afternoon of the third across the far southern South Plains accompanied by widespread blowing dust. Wind gusts as high as 53 mph were measured near Post around the time a tree fell on a house in the city. A Texas Tech University West Texas Mesonet station located one mile northeast of Post measured a wind gust to 53 mph at 1515 CST. The time and magnitude of the wind in Post was estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 3, 2:55 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 3, 2:55 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT THU APR 3 2014

.SHORT TERM...
A DYNAMIC WEATHER SYSTEM IS PASSING OVER THE HIGH PLAINS TODAY.
WHILE IT TOOK A LITTLE BIT LONGER THAN WE THOUGHT...GUSTY WEST WINDS
HAD DEVELOPED AND WERE SPREADING EAST ACROSS THE CAPROCK AT 3 PM.
WTX MESONET OBS SHOWED THAT SUSTAINED WINDS OF 25 TO 35 MPH AND 40
TO 50 MPH GUSTS WERE FAIRLY WIDESPREAD FROM ABOUT I-27
WESTWARD...WHILE WEBCAMS...RADAR AND SATELLITE IMAGERY SHOWED
SEVERAL DUST PLUMES DEVELOPING AND EXPANDING ACROSS THE AREA. THE
LATEST NAM SHOWS A DISTINCT WIND MAX AT 850 MB SLIDING EWD ACROSS
THE NORTHERN SOUTH PLAINS AND SRN TX PANHANDLE THIS AFTERNOON AND
INTO THE NRN ROLLING PLAINS THIS EVENING...WHICH CORRESPONDS WELL
WITH THE HIGHEST REPORTED WIND GUSTS AND WELL-DEVELOPED DUST PLUME
EXTENDING FROM NEAR FRIONA UP TO NEAR AMARILLO...WHILE A SECOND DUST
PLUME IS TAKING SHAPE ACROSS THE SRN SPLNS.

IN ADDITION...A COLD FRONT WAS LOCATED IN NE NM AND NW TX PANHANDLE
WITH SCATTERED RAIN SHOWERS AND EVEN A FEW LIGHTNING STRIKES
DETECTED ACROSS THE BORDER IN NE NM.

THE VIGOROUS UPPER-LEVEL SYSTEM WILL START TO PULL AWAY FROM THE
REGION THIS EVENING...AND IN GENERAL THE WIND WILL BEGIN TO RELAX BY
6 PM. HOWEVER...THE FRONT WILL ALSO BE MOVING SWD THROUGH THE AREA
AND THIS WILL CAUSE THE WINDS TO INCREASE AGAIN FOR A PERIOD AND
SHIFT TO THE NORTH BEHIND THE FROPA. IN ADDITION...THERE IS ALSO
SOME POTENTIAL FOR DEVELOPMENT OF A HABOOB ALONG THE LEADING EDGE OF
THE FRONT...IF CONVECTIVE OUTFLOWS CAN COMBINE AND ORGANIZE ALONG
THE FRONT. DIFFICULT TO GIVE ANY ODDS OF SUCH AN EVENT
OCCURRING...AND CAN/T SEE ANY SIGN OF DEVELOPMENT IN SAT OR RADAR AT
THIS TIME...BUT THIS POSSIBILITY AT LEAST PARTIALLY ACCOUNTS FOR US
KEEPING THE WIND AND BLOWING DUST ADVISORIES IN EFFECT UNTIL 10 PM.
FINALLY...IT IS NOT COMPLETELY OUT OF THE QUESTION THAT SOME OF THE
SHOWER ACTIVITY COULD EDGE TOWARD PARMER COUNTY AROUND 6 PM OR
SO...BUT THE SHOWERS SHOULD BE ON A DECREASING TREND AND WILL LIKELY
DIE BEFORE REACHING OUR CWA.

WHEN THE WINDS FINALLY DIMINISH OVERNIGHT...A PRETTY COOL AIRMASS
WILL SETTLE IN ACROSS THE AREA. AND TEMPS WILL LIKELY BOTTOM OUT
NEAR OR SLIGHTLY BELOW FRZG ACROSS OUR NW ZONES EARLY FRIDAY
MORNING. FRIDAY WILL BE COOL...BUT PLEASANT...WITH LIGHT WINDS AND
PARTLY CLOUDY SKIES. HIGHS SHOULD BE IN THE LOWER TO MIDDLE 60S MOST
LOCATIONS.

&&

.LONG TERM...
A COOLER AND LESS WINDY PATTERN AWAITS THE REGION AS WE TRANSITION
TOWARD SOME WELCOME MOISTURE ADVECTION THIS WEEKEND AHEAD OF A
DEEPER AND MORE FAVORABLE UPPER TROUGH. PRECIP CHANGES HOWEVER ARE
STILL BEING KEPT ON THE LOW SIDE DUE IN LARGE PART TO THE BRUNT OF
RICH GULF MOISTURE BEING SWEPT BACK TO ITS ORIGIN BY FRIDAY. AS A
RESULT...A HIGHLY MODIFIED SELY FETCH OF RETURN FLOW BY LATE
FRIDAY WILL HAVE SOME DIFFICULTY IN SATURATING OUR OTHERWISE DRY
ATMOSPHERE. THIS STORY SHOULD CHANGE A BIT BY EARLY SATURDAY AS
INCREASINGLY MOIST ISENTROPIC ASCENT UNFOLDS UNDER WEAK HEIGHT
FALLS PRECEDING THE BASE OF AN UPPER TROUGH PROGGED TO ARRIVE ON
SUNDAY. INITIAL PRECIP CHANCES ON SATURDAY SHOULD BE DRIVEN SOLELY
BY THIS DEEPENING MOIST ADVECTION BEFORE ATTENTION TURNS TO THE NM
STATE LINE WHERE ANY CLEARING OF LOWER CLOUDS COULD GARNER SOME
WEAK CAPE FROM THE MESCALERO ESCARPMENT EAST TO OUR WESTERN ZONES.
BETTER CHANCES FOR RAIN MAY INDEED FAVOR SUNDAY AS THE BASE OF THE
UPPER TROUGH AND ITS ASSOCIATED -24C COLD POCKET AT 500MB PASSES
OVERHEAD. OPTED TO EXPAND SHOWERS AND ISO THUNDERSTORMS ON SUNDAY
FARTHER WEST FOR THIS SCENARIO PARTICULARLY CONSIDERING A
DRYLINE/FRONTAL BOUNDARY WILL NUDGE EASTWARD AND SERVE AS AN
ADDITIONAL FOCUS FOR LIFT.

FOLLOWING THE PASSAGE OF SUNDAY/S TROUGH...MID-LEVEL SUBSIDENCE
WILL BE ON THE RISE AND THIS APPEARS TO NEGATE FURTHER CHANCES FOR
PRECIP EVEN AS A FEW MINOR LOBES OF VORTICITY ROTATE SOUTHWARD IN
NORTHWEST FLOW. UPPER RIDGING THEREAFTER SHOULD FLATTEN BEFORE WE
RESUME AN UNSETTLED SOUTHWEST FLOW REGIME JUST BEYOND THE HORIZON
OF THIS FORECAST WINDOW.

&&

.FIRE WEATHER...
MODERATE TO HIGH END RED FLAG CONDITIONS ARE OCCURRING ACROSS THE
CAPROCK AT 3 PM...WITH LOW END CONDITIONS SO FAR IN THE ROLLING
PLAINS DUE TO LIGHTER WINDS. THE STRONGER WINDS WILL SPREAD INTO THE
ROLLING PLAINS LATE IN THE AFTERNOON AND EVENING...WITH RED FLAG
CONDITIONS PERSISTING AREAWIDE THROUGH THE EVENING. IN ADDITION...A
COLD FRONT WILL BE RACING THROUGH THE AREA THIS EVENING. THIS FRONT
WILL BRING A NORTHERLY WIND SHIFT AND AND A TEMPORARY INCREASE IN
WIND SPEEDS THAT WILL EXACERBATE THE RED FLAG CONDITIONS FOR A TIME
DESPITE BRINGING IN COOLER TEMPS. A RED FLAG WARNING CONTINUES FOR
THE WHOLE SOUTH PLAINS AREA THROUGH 10 PM CDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        29  59  36  63  39 /   0   0   0  20  20
TULIA         31  61  38  59  39 /   0   0   0  20  20
PLAINVIEW     34  62  39  60  41 /   0   0   0  20  20
LEVELLAND     34  63  41  65  43 /   0   0   0  20  20
LUBBOCK       36  63  41  63  43 /   0   0   0  20  20
DENVER CITY   35  63  42  68  45 /   0   0   0  20  20
BROWNFIELD    36  64  41  66  43 /   0   0   0  20  20
CHILDRESS     38  65  40  61  43 /   0   0   0  20  30
SPUR          41  64  41  64  43 /   0   0   0  20  20
ASPERMONT     42  66  42  63  44 /   0   0   0  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

BLOWING DUST ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

&&

33/93
Hazardous weather outlook, Apr 3, 10:05 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 AM CDT THU APR 3 2014

TXZ021>044-041615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1105 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED THIS AFTERNOON AND EARLY EVENING DUE TO STRONG SUSTAINED
WINDS BETWEEN 30 AND 40 MILES PER HOUR...GUSTS TO 55 MILES PER
HOUR...AND RELATIVE HUMIDITY VALUES BETWEEN 5 AND 15 PERCENT. THE
MOST EXTREME CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS DUE TO WARMER
TEMPERATURES AND LOWER RELATIVE HUMIDITIES...ALTHOUGH A HIGH FIRE
DANGER WILL EXIST ACROSS THE ENTIRE AREA. AS A RESULT...A RED FLAG
WARNING IS IN EFFECT FOR THE ENTIRE AREA UNTIL 10 PM.

NON PRECIPITATION
A WIND ADVISORY IS IN EFFECT FOR ALL LOCATIONS FROM NOON UNTIL 10
PM. STRONG WINDS WILL GENERATE AREAS OF BLOWING DUST AS WELL...AND
A BLOWING DUST ADVISORY IS IN EFFECT FOR AREAS ON THE CAPROCK
UNTIL 10 PM. THIS BLOWING DUST WILL BEGIN TO DEVELOP DURING THE
AFTERNOON AS WINDS INCREASE...AND DUST MAY BE ENHANCED FOR A SHORT
PERIOD AS A SHARP CANADIAN COLD FRONT PUSHES SOUTHWARD THROUGH THE
AREA THIS EVENING. SIGNIFICANT VISIBILTY REDUCTIONS WILL BE
POSSIBLE...ESPECIALLY THIS EVENING ALONG AND BEHIND THE ADVANCING
COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. PLEASE
REPORT WILDFIRES TO YOUR LOCAL FIRE DEPARTMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garza

When
April 3, 3:15 PM CST
Where
Garza forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500293.